Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Louisville, KY

May 15, 2024Scott County, Woodford County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 15, 2024, 6:27 AM EDT for Scott County, Woodford County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2024, 6:27 AM EDT (10:27 UTC)
Expired
May 15, 2024, 10:00 AM EDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Scott County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 110 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS53 KLMK 151027
FFWLMK
KYC209-239-151400-
/O.NEW.KLMK.FF.W.0005.240515T1027Z-240515T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
627 AM EDT Wed May 15 2024

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southwestern Scott County in central Kentucky...
  Northeastern Woodford County in central Kentucky...

* Until 1000 AM EDT.

* At 627 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Georgetown, Versailles, Midway, White Sulphur, Wallace, Duval, 
  Great Crossing, Bonita, and Shiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3819 8473 3819 8472 3820 8473 3821 8473
      3826 8471 3824 8457 3807 8472 3808 8477
      3819 8474

FLASH FLOOD...RADAR INDICATED

$$

13
1 follow-up statement
785 
WGUS73 KLMK 151357
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
957 AM EDT Wed May 15 2024

KYC209-239-151407-
/O.EXP.KLMK.FF.W.0005.000000T0000Z-240515T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott KY-Woodford KY-
957 AM EDT Wed May 15 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING FOR 
SOUTHWESTERN SCOTT AND NORTHEASTERN WOODFORD COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3819 8473 3819 8472 3820 8473 3821 8473
      3826 8471 3824 8457 3807 8472 3808 8477
      3819 8474

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 15, 5:44 AM EDT, 43 minutes earlier. Its key messages:

  • * Active pattern with many chances of showers and storms through Wednesday. * The most likely periods for dry weather are Wednesday night through Thursday morning and Sunday night through Monday morning. * The active pattern will continue for the next several days. The most likely days for the most widespread showers and storms will be Friday-Saturday and possibly Tuesday. The main threat from these showers and storms will be locally heavy rain and possible flooding, with severe weather a lesser threat.
Area forecast discussion, May 15, 5:44 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
544 AM EDT Wed May 15 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

*   Active pattern with many chances of showers and storms through
    Wednesday.

*   The most likely periods for dry weather are Wednesday night
    through Thursday morning and Sunday night through Monday
    morning.

*   The active pattern will continue for the next several days. The
    most likely days for the most widespread showers and storms will
    be Friday-Saturday and possibly Tuesday. The main threat from
    these showers and storms will be locally heavy rain and possible
    flooding, with severe weather a lesser threat.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 324 AM EDT Wed May 15 2024

The stacked low pressure system that has been bringing rounds of
precipitation to southern Indiana and central Kentucky is currently
centered over the northwestern half of the CWA, and before the sun
sets later this evening, it will make it to the Atlantic Coast.
Convective showers and thunderstorms have been scattered in nature.
Some areas, including Orange and Dubois Counties in Indiana, have
received 3 to 4+ inches while farther east, through the Bluegrass
and Lake Cumberland regions, totals have been as low as 0.1-0.2
inches in some places, but as the system moves to the east so will
the totals. With weak deep layer shear and only moderate
instability, we haven't seen much in the way of severe weather, but
in some areas, mainly around the low, we have seen cells training
towards the center of the low which has caused isolated minor water
ponding and drainage issues. This trend will continue today as
scattered showers and isolated to scattered thunderstorms move east
through the Lower Ohio Valley in a counterclockwise motion around
the low.

Later this morning, we will likely see a break in the precipitation
before convection begins to increase with scattered showers and
storms on the backside of the circulation early this afternoon.
Coverage is expected to become more widespread during this time.
Overall rainfall totals aren't expected to be too high across the
CWA, but given the nature of convection and the possibility of
training or cells sitting nearly stationary over areas, there
remains the risk of isolated minor flooding. Generally speaking,
rainfall totals are expected to be higher over the eastern half of
the CWA with lower amounts tapering to the west.

Highs today will likely only hit the low to mid 70s given all the
rain and cloud cover, and even though winds will be light, between 5-
10 mph, they will be variable as they follow the same general
counterclockwise direction as the low moves east through the CWA.

Tonight, rain will slowly taper off as the system moves farther to
the east, and as upper ridging and surface high pressure, extending
south from Canada, moves into the region, skies will start to clear.
The best chances for clear will be over southern Indiana.  With near
calm winds and some remaining sky cover, lows are expected to only
fall into the mid to upper 50s. Far southern Kentucky could hold
onto a 60 or two.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 324 AM EDT Wed May 15 2024

Shortwave ridging on Thursday should provide a break from the waves
of showers and storms, with temperatures peaking around 80 degrees.
However, that break will be brief. A southern stream vort max is
expected to eject from the Rio Grande on Thursday to the Ohio and
Tennessee Valleys by Saturday. A surface low will drift slowly from
the Ozarks to the Ohio Valley during this time as well. With plenty
of moisture available, widespread showers and scattered
thunderstorms are expected ahead of this system Friday into
Saturday. High precipitable water values, deep warm cloud depths,
weak shear, and a thin positive area on soundings suggest locally
heavy downpours will be the main threat with this activity. Though
general QPF amounts are in the 1-2" range for the long term, results
will vary widely from one spot to the next due to the convective
nature of the rainfall. As for severe storms, they can't be entirely
ruled out, but the best chances should be from the southern Plains
through the lower Mississippi Valley to the Southeast where
instability and shear values will be more supportive.

After a possible hiatus in the rain for the second half of the
weekend, chances increase again early next week as additional
disturbances move east from a western upper trough...though
confidence is low this far out in the forecast.

&&

.AVIATION /06Z TAFS THROUGH 12Z THURSDAY/...
Issued at 543 AM EDT Wed May 15 2024

The center of the low pressure system is currently near Louisville.
Observations which have been bouncing from VFR to IFR levels over
short distances are now showing more low level stratus wrapping
around the low and filling in towards the center which happens to be
near SDF. SDF could remain mostly VFR for a couple more hours before
going solidly into MVFR levels. IFR levels will be possible for a
short time, but it's not expected to last too long. The other sites
are still expected to spend more time under IFR ceilings. Things are
expected to begin improving this afternoon with VFR ceilings
returning this evening, but given how optimistic ceilings have been
in places overnight, wouldn't be surprised if this happened earlier.
Rain showers/storms have spent some time over SDF and LEX this
morning. Both sites should see some of a break later this morning
before scattered showers and thunderstorms begin developing again
this afternoon. Winds will remain light and variable.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...KDW
LONG TERM...13
AVIATION...KDW
Hazardous weather outlook, May 15, 3:40 AM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 AM EDT Wed May 15 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
340 AM EDT Wed May 15 2024 /240 AM CDT Wed May 15 2024/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Severe
weather isn't expected, but slow moving heavy rain and training of
storms could lead to localized areas of minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread showers and thunderstorms are expected Friday and
Saturday. The main threat from this activity will be locally heavy
downpours and possible minor local flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KDW/13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:26 PM EDTAreal Flood AdvisoryLMKLogan9 hr
May 15, 4:08 AM EDTAreal Flood AdvisoryLMKScott, Woodford6 hr
May 15, 6:36 AM EDTAreal Flood AdvisoryLMKFranklin, Scott3 hr

Nearby

Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.